Minnesota, 2016

Damaging Wind in Minnesota, May 25, 2016

May 25, 2016 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced a gust to 58 mpg at Jackson Airport just before midnight on May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced a gust to 58 mpg at Jackson Airport just before midnight on May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 11:04 PM CST, 46 minutes earlier.

Area forecast discussion, May 25, 11:04 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1204 AM CDT THU MAY 26 2016

.SHORT TERM...(This evening through Thursday)
Issued at 351 PM CDT Wed May 25 2016

Instability still looks sufficient for severe storms late this
afternoon and evening with modest 1500 or so CAPE, but shear is
looking a little less supportive than it did earlier with
directional wind profiles dampened by veering of lower level winds.
Of course the doubt remains in both initiation and coverage of
storms with heating dampened somewhat by lingering low level
moisture and clouds, apparently partly related to the storms that
west through in the early morning, and somewhat of a cap to be
broken. It seems best to keep coverage isolated. The HRRR has been
tracking a few storms across the area during the coming evening
hours, with the strongest activity south of Interstate 90. This
activity may be a reflection of an impulse that seems apparent in
current activity over western nebraska. The HRRR also brings a
couple cells across further north. Will keep pops low given the
unfavorable parameters for convection to become even remotely
widespread.

As the low level flow brings in more stable air, and with nocturnal
cooling, any activity should die off later tonight without a decent
low level jet to support our patented nocturnal storms. Skies should
be clear to partly cloudy with lows in the mid 50s to low 60s.

The quiet weather should continue well into Thursday, until the
backing of the upper flow ahead of an approaching southern plains
wave induces an increase in low level moisture and overall
instability from the south and southeast. This will bring a threat
of storms to the southeast half of the area in the afternoon,
mainly in northwest Iowa and extreme northeast Nebraska, with some
severe threat. Temperatures should warm into the lower 80s east and
the upper 70s west.

.LONG TERM...(Thursday night through Wednesday)
Issued at 351 PM CDT Wed May 25 2016

A very active and wet pattern persists into early next week as a
series of shortwaves lift northeast through Great Plains. Upper
level trough over the central and southern Rockies arrives in the
high plains Thursday night, and slowly wobbles north northeast
across our forecast area through Saturday night. With low level
moisture continuing to tap into gulf moisture and several impulses
traversing the mid level flow, showers and thunderstorms will remain
likely each forecast period through Saturday. There is a low chance
for severe weather Thursday evening into the overnight hours, with
moderate instability and marginal shear values as the warm front
noses into central or northern Nebraska. Friday's severe chances
will hinge on how overnight convection will impact the airmass and
where any boundaries set up across the region. Shear is a little
less favorable on Friday and cloud cover may impede instability
development.

The upper low lifts out of the region Saturday night, with weak
ridging/subsidence keeping shower and thunderstorm chances to a
minimum on Sunday. The drier conditions are short lived as the upper
level southwest flow directs yet another series of shortwaves into
the central Plains. Models still a bit uncertain in the timing of
waves, but high chance pops Monday into Wednesday seem warranted for
now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1202 AM CDT Thu May 26 2016

Line of thunderstorms should exit northwest Iowa and northeast
Nebraska by about 8z or 9z. After this mainly vfr conditions
through the period. However thunderstorms will likely develop
again late Thursday afternoon into Thursday evening bringing more
widespread coverage.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...08
Hazardous weather outlook, May 25, 3:05 PM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT WED MAY 25 2016

SDZ038-050-052>054-057>061-063>065-068-262115-
BEADLE-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
405 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE EASTWARD FROM
CENTRAL NEBRASKA AND SOUTH DAKOTA INTO THE OUTLOOK AREA THIS
EVENING...AND MAY FORM INTO A SMALL CLUSTERS OF STORMS INTO THE
EARLY OVERNIGHT HOURS. THESE STORMS WOULD BE CAPABLE OF PRODUCING
DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.
SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A
SEVERE THREAT...IF ANY...WOULD LIKELY BE CONFINED TO THE AREA IN
AND ADJACENT TO NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF STORMS THIS EVENING...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ062-066-067-069>071-262115-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-
MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
405 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING AND TRACK
EASTWARD INTO THE EARLY OVERNIGHT HOURS. THE PRIMARY RISKS WITH
THIS ACTIVITY WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS...ALONG
WITH WIND GUSTS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP LATE THURSDAY
AFTERNOON ACROSS PORTIONS OF NEBRASKA AND IOWA...AND LIFT
NORTHWARD TOWARDS THE INTERSTATE 90 CORRIDOR THURSDAY EVENING AND
OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE MAIN
RISKS OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.
SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 7PM AND MIDNIGHT FOR
AREAS SOUTH OF THE INTERSTATE 90 CORRIDOR.

MNZ071-072-080-081-097-SDZ039-040-055-056-262115-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-KINGSBURY-
BROOKINGS-LAKE-MOODY-
405 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM MAY BE POSSIBLE THIS AFTERNOON...HOWEVER
A SLIGHTLY HIGHER RISK FOR THUNDERSTORMS CONTAINING DAMAGING WINDS
AND LARGE HAIL MAY BRIEFLY ARRIVE AFTER 10PM AND INTO VERY EARLY
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ACTIVE WEATHER PATTERN WILL BRING PERIODIC THUNDERSTORMS TO
THE REGION THROUGH THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.
SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. A
SEVERE THREAT...IF ANY...WOULD LIKELY BE CONFINED TO THE AREA IN
AND ADJACENT TO NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY EXPECTED TONIGHT BECAUSE OF
THE ISOLATED NATURE OF ANY STORMS.

In the hours before

Local storm report, May 25, 6:48 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 N PICKSTOWN           43.10N 98.53W
05/25/2016  M1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            NORTH POINT CAMPGROUND

&&

JM
Local storm report, May 25, 6:51 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             4 W WAGNER              43.08N 98.38W
05/25/2016  M1.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

JM
Local storm report, May 25, 7:27 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             FORESTBURG              44.02N 98.11W
05/25/2016  M1.00 INCH       SANBORN            SD   PUBLIC

&&

JM
Local storm report, May 25, 8:18 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             SCOTLAND                43.15N 97.72W
05/25/2016  E1.25 INCH       BON HOMME          SD   PUBLIC

&&

JM
Local storm report, May 25, 9:17 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 SSW YANKTON           42.88N 97.40W
05/25/2016  M1.00 INCH       YANKTON            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 25, 10:52 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     SHELDON                 43.18N 95.84W
05/25/2016  M59 MPH          O'BRIEN            IA   AWOS

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 25, 11:50 PM CST
Where
Jackson County, 0.5 mi W of Jackson Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.650, -94.990

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635548.